Advertisement

On the Convergence of Swap Dynamics to Pareto-Optimal Matchings

  • Felix BrandtEmail author
  • Anaëlle Wilczynski
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11920)

Abstract

We study whether Pareto-optimal stable matchings can be reached via pairwise swaps in one-to-one matching markets with initial assignments. We consider housing markets, marriage markets, and roommate markets as well as three different notions of swap rationality. Our main results are as follows. While it can be efficiently determined whether a Pareto-optimal stable matching can be reached when defining swaps via blocking pairs, checking whether this is the case for all such sequences is computationally intractable. When defining swaps such that all involved agents need to be better off, even deciding whether a Pareto-optimal stable matching can be reached via some sequence is intractable. This confirms and extends a conjecture made by Damamme et al. (2015), who have furthermore shown that convergence to a Pareto-optimal matching is guaranteed in housing markets with single-peaked preferences. We show that in marriage and roommate markets, single-peakedness is not sufficient for this to hold, but the stronger restriction of one-dimensional Euclidean preferences is.

References

  1. 1.
    Abdulkadiroğlu, A., Sönmez, T.: House allocation with existing tenants. J. Econ. Theory 88(2), 233–260 (1999)CrossRefGoogle Scholar
  2. 2.
    Abeledo, H., Rothblum, U.G.: Paths to marriage stability. Discrete Appl. Math. 63(1), 1–12 (1995)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Abraham, D.J., et al.: The stable roommates problem with globally-ranked pairs. In: Deng, X., Graham, F.C. (eds.) WINE 2007. LNCS, vol. 4858, pp. 431–444. Springer, Heidelberg (2007).  https://doi.org/10.1007/978-3-540-77105-0_48CrossRefGoogle Scholar
  4. 4.
    Ackermann, H., Goldberg, P.W., Mirrokni, V.S., Röglin, H., Vöcking, B.: Uncoordinated two-sided matching markets. SIAM J. Comput. 40(1), 92–106 (2011)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Alcalde, J.: Exchange-proofness or divorce-proofness? Stability in one-sided matching markets. Rev. Econ. Design 1(1), 275–287 (1994)CrossRefGoogle Scholar
  6. 6.
    Arkin, E.M., Bae, S.W., Efrat, A., Okamoto, K., Mitchell, J.S.B., Polishchuk, V.: Geometric stable roommates. Inf. Process. Lett. 109(4), 219–224 (2009)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Aziz, H.: Algorithms for Pareto optimal exchange with bounded exchange cycles. Oper. Res. Lett. 47(5), 344–347 (2019)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Aziz, H., Brandt, F., Harrenstein, P.: Pareto optimality in coalition formation. Games Econ. Behav. 82, 562–581 (2013)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Aziz, H., Goldwaser, A.: Coalitional exchange stable matchings in marriage and roommate markets (extended abstract). In: Proceedings of 16th AAMAS Conference, pp. 1475–1477. IFAAMAS (2017)Google Scholar
  10. 10.
    Black, D.: On the rationale of group decision-making. J. Polit. Econ. 56(1), 23–34 (1948)CrossRefGoogle Scholar
  11. 11.
    Cechlárová, K.: On the complexity of exchange-stable roommates. Discrete Appl. Math. 116(3), 279–287 (2002)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Cechlárová, K., Manlove, D.F.: The exchange-stable marriage problem. Discrete Appl. Math. 152(1–3), 109–122 (2005)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Coombs, C.H.: Psychological scaling without a unit of measurement. Psychol. Rev. 57(3), 145–158 (1950)CrossRefGoogle Scholar
  14. 14.
    Damamme, A., Beynier, A., Chevaleyre, Y., Maudet, N.: The power of swap deals in distributed resource allocation. In: Proceedings of 14th AAMAS Conference, pp. 625–633. IFAAMAS (2015)Google Scholar
  15. 15.
    Diamantoudi, E., Miyagawa, E., Xue, L.: Random paths to stability in the roommate problem. Games Econ. Behav. 48(1), 18–28 (2004)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Gale, D., Shapley, L.S.: College admissions and the stability of marriage. Am. Math. Monthly 69(1), 9–15 (1962)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Gourvès, L., Lesca, J., Wilczynski, A.: Object allocation via swaps along a social network. In: Proceedings of 26th IJCAI, pp. 213–219. IJCAI (2017)Google Scholar
  18. 18.
    Hoefer, M.: Local matching dynamics in social networks. In: Aceto, L., Henzinger, M., Sgall, J. (eds.) ICALP 2011. LNCS, vol. 6756, pp. 113–124. Springer, Heidelberg (2011).  https://doi.org/10.1007/978-3-642-22012-8_8CrossRefGoogle Scholar
  19. 19.
    Hoefer, M., Vaz, D., Wagner, L.: Dynamics in matching and coalition formation games with structural constraints. Artif. Intell. 262, 222–247 (2018)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Huang, S., Xiao, M.: Object reachability via swaps along a line. In: Proceedings of 33rd AAAI Conference, pp. 2037–2044. AAAI Press (2019)Google Scholar
  21. 21.
    Irving, R.W.: An efficient algorithm for the “stable roommates” problem. J. Algorithms 6(4), 577–595 (1985)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Klaus, B., Manlove, D.F., Rossi, F.: Matching under preferences. In: Brandt, F., Conitzer, V., Endriss, U., Lang, J., Procaccia, A.D. (eds.) Handbook of Computational Social Choice, Chap. 14. Cambridge University Press (2016)Google Scholar
  23. 23.
    Knuth, D.E.: Mariages stables. Les Presses de l’Université de Montréal (1976)Google Scholar
  24. 24.
    Manlove, D.F.: Algorithmics of Matching Under Preferences. World Scientific Publishing Company (2013)Google Scholar
  25. 25.
    Morrill, T.: The roommates problem revisited. J. Econ. Theory 145(5), 1739–1756 (2010)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Roth, A.E., Vande Vate, J.H.: Random paths to stability in two-sided matching. Econometrica 58(6), 1475–1480 (1990)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Saffidine, A., Wilczynski, A.: Constrained swap dynamics over a social network in distributed resource reallocation. In: Deng, X. (ed.) SAGT 2018. LNCS, vol. 11059, pp. 213–225. Springer, Cham (2018).  https://doi.org/10.1007/978-3-319-99660-8_19CrossRefGoogle Scholar
  28. 28.
    Shapley, L.S., Scarf, H.: On cores and indivisibility. J. Math. Econ. 1(1), 23–37 (1974)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Technical University of MunichMunichGermany

Personalised recommendations